Return to Previous Page

How to Quell that Queasy Feeling

Preventing and Managing Cancer-Related Nausea and Vomiting


Knowledge image

Side effects of cancer treatments often include nausea and vomiting. There are many reasons for this, including the cancer treatments themselves, some pain medications, liver damage, severe constipation or bowel blockage, and anxiety.

Adverse Effects of Nausea and Vomiting
Nausea and vomiting do more than add emotional distress to an already stressful situation. Vomiting also can cause physical problems, such as dehydration, weight loss, and electrolyte imbalances. In rare cases, vomiting can cause esophageal tears and the risk of aspirating food into the lungs.

Nausea and Vomiting: A Complex Process
Nausea and vomiting are caused by a complex interaction of nerve impulses between the brain and stomach. This information comes from three areas of your body:

  • The gastrointestinal (GI) tract
  • The central nervous system
  • A “vomiting center,” located at the base of your brain

This “vomiting center” sorts through all the input from the rest of these places and decides whether to produce a nausea or vomiting response. Many different drugs can break this cycle at different stages of communicating with the brain or gut.

It is possible to control and even eliminate nausea and vomiting during your cancer treatments.

Risk Factors for Nausea and Vomiting
Some people are more likely to experience nausea and vomiting with cancer treatments than other people. Statistically, you are more likely to experience nausea or vomiting with cancer treatments if you are a woman, are younger than age 50, have a history of motion sickness or nausea during pregnancy, have had nausea or vomiting with previous cancer treatments, have a large tumor, are getting high doses of chemotherapy (especially platinum-based treatments), or have little time between treatment cycles. You may have these risk factors and still not experience nausea or vomiting – it varies with each person.

Many Effective Treatment Options
It is possible to control and even eliminate nausea and vomiting during your cancer treatments. Doing so can help you stay active, sleep better, enjoy food, cope better with your cancer, and have a better quality of life overall. Your oncologist’s goal is to prevent nausea and vomiting, using the least amount of medicine needed.

Drugs that help prevent nausea and vomiting are called antiemetics. Nondrug options (such as acupuncture) exist to help control nausea and vomiting. Those types of treatments are used with antiemetic drugs. Techniques such as acupuncture and guided imagery can help relax you, distract your attention, and help you use “mind over matter” to feel more in control and less nauseous before or during your treatment sessions.

A combination of drugs frequently is used to control nausea and vomiting. Your oncologist will determine which combination is best for you based on the type of cancer treatments you are getting, other medications you are taking (such as pain medications), and other factors related to your health.

How These Medications Work
The pharmacologic treatments for nausea and vomiting work primarily by binding to four main types of chemical receptors in your body so that signals for nausea and vomiting are interrupted between the gastrointestinal tract, nervous system, and brain. Treatments that don’t involve drugs include various complementary medicine techniques, such as acupuncture, relaxation therapy, and guided imagery. These treatments are helpful adjuncts to medications. Talk to your healthcare provider about special considerations for any drugs that you are given.

Good Communication Is Key
Despite your healthcare providers’ knowledge, YOU are the authority on how you feel. Be sure to explain fully if you are nauseated (and to what extent) and what your needs are. Your input is critical in minimizing or eliminating nausea and vomiting.

Nausea and vomiting can happen before, during, or after a cancer treatment, especially with certain kinds of chemotherapy. Some people experience nausea or vomiting in anticipation of (before) receiving chemotherapy. Others get sick to their stomachs during and immediately after treatment. Sometimes nausea and vomiting happen several days afterwards. Occasionally, nausea and vomiting continue despite medications that normally are effective. In that case, “rescue” drugs can stop persistent symptoms.

Your oncologist should assess how well your antiemetic regimen is working at the end of each treatment cycle. If he or she doesn’t bring it up, make sure you discuss it. Take all your prescribed antiemetics during your entire period of expected nausea and vomiting (for example, the day of a treatment, plus three days afterwards).

If your antiemetics don’t take care of the problem, tell your oncologist right away. You may simply need a different antiemetic. In some cases, your chemotherapy may need to be changed.

♦ ♦ ♦ ♦ ♦

Reprinted by the permission of the Oncology Nursing Society from www.thecancerjourney.org.

This article was published in Coping® with Cancer magazine, March/April 2011.